Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 2, NWS Grand Rapids, MI

June 6, 20235 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 6, 2023, 4:12 AM EDT for 5 counties in Michigan. It took effect at Jun 6, 2023, 1:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2023, 4:12 AM EDT (08:12 UTC)
In effect from
Jun 6, 2023, 1:00 PM EDT
Expired
Jun 6, 2023, 11:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WHUS43 KGRR 060812
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
412 AM EDT Tue Jun 6 2023

MIZ037-043-050-056-064-061615-
/O.NEW.KGRR.BH.S.0002.230606T1700Z-230607T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
412 AM EDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...From 1 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves will increase this
  afternoon and evening beginning up towards Ludington around
  100pm and working south down the shore to Holland and South
  Haven after 300pm. North sides of north piers will be the most
  dangerous places to swim today...such as Stearns Park in 
  Ludington, Mears State Park in Pentwater and North Beach in 
  South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
3 follow-up statements
414 
WHUS43 KGRR 061529
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1129 AM EDT Tue Jun 6 2023

MIZ037-043-050-056-064-062330-
/O.CON.KGRR.BH.S.0002.230606T1700Z-230607T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
1129 AM EDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves will increase this
  afternoon and evening beginning up towards Ludington around
  100pm and working south down the shore to Holland and South
  Haven after 300pm. North sides of north piers will be the most
  dangerous places to swim today...such as Stearns Park in
  Ludington, Mears State Park in Pentwater, Holland State Park,  
  and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
793 
WHUS43 KGRR 061947
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
347 PM EDT Tue Jun 6 2023

MIZ037-043-050-056-064-070300-
/O.CON.KGRR.BH.S.0002.000000T0000Z-230607T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
347 PM EDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers may be swamped by waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
216 
WHUS43 KGRR 070236
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1036 PM EDT Tue Jun 6 2023

MIZ037-043-050-056-064-070345-
/O.EXP.KGRR.BH.S.0002.000000T0000Z-230607T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
1036 PM EDT Tue Jun 6 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT THIS
EVENING...

The wave heights have been decreasing this evening. Current
conditions have fallen below hazardous levels. As a result the
Beach Hazards Statement will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 6, 3:40 AM EDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 3:40 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
340 AM EDT Tue Jun 6 2023

LATEST UPDATE...
Short Term/Long Term/Marine/FireWeather

.SHORT TERM...(Today through Wednesday)
Issued at 340 AM EDT Tue Jun 6 2023

Outside of the Beach Hazards and Fire Weather threats described
below, very little weather to talk about in the short term period
which stretches from today through tomorrow.

Dry weather is expected to prevail through the short term with a
very dry air mass remaining in place. BUFKIT overviews have very
little moisture noted. Clear to partly cloudy skies are expected
with some high clouds moving through the area today. Highs will be
in the upper 70s to around 80 today, cooling slightly to the
middle to upper 70s on Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 340 AM EDT Tue Jun 6 2023

- Fair wx with seasonable temperatures through Friday -

A sfc high pressure ridge will continue to bring fair wx with temps
that will return to close to normal for this time of year mid to
late week. High temps will reach the 70s daily with mins mainly in
the 40s to lower 50s.

- Chance for showers this weekend -

A low pressure system and cold front will combine to bring a chc for
showers Saturday and Saturday night. The wx pattern looks to become
cooler and a little unsettled Sunday and Monday as a closed upper
level low parks itself over our region. Instability looks quite
limited (sb/ml cape values < 500 j/kg) but we do expect occasional
showers and isolated convection as a result of weak instability and
increased moisture and weak omegas.

As such it looks like a fairly significant wx pattern change will
finally take place late this weekend into early next week. High
temps may struggle to reach the lower to perhaps middle 70s
depending on the extent of cloud cover and pcpn daily.

Having said this a consensus blend of latest medium range guidance
does not suggest that this rainfall will be very significant or
significant enough to substantially alleviate the very dry
conditions across our area. In fact GEFS/ECMWF ensembles support
potential for only around a quarter of an inch of rainfall or less
from Saturday through Monday. Perhaps these values will gradually
trend upwards a bit given medium range guidance trends in terms of a
closed upper low potentially being over our region from Sun-Tue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 204 AM EDT Tue Jun 6 2023

Very little in the way of aviation concerns the next 24 hours.
There is a small chance some TAF sites this morning may see some
reduction in visibility due to haze through about 14Z. If we do
see a reduction, like at MKG at present, it would be MVFR at worst
(3-5SM). Cloud cover today will primarily be high clouds of the
cirrus variety with bases of 20,000-25,000 feet. Not out of the
question to see some scattered cumulus development today either
with bases around 5,000 feet. Winds will be north today at 5-15
knots.

&&

.MARINE...
Issued at 340 AM EDT Tue Jun 6 2023

We will be issuing both a Beach Hazards Statement and a Small
Craft Advisory for this afternoon and evening north of South
Haven. This is one of the subtle events we see in the summer where
conditions typically over perform. The HRRR looks to have the best
handle on the wind. These events see an increasing north wind due
to a high to our north and a lake breeze component due to heating
over the land. The result typically is north winds increasing into
the 15-25 knot range and waves building to 3-5 feet. We feel this
event will be similar. Conditions will develop up around Big
Sable Point around 100pm or a bit after. Towards Grand Haven,
Holland and areas to the south it will likely be until 300pm
before conditions develop. For simplicity sake will start all
areas together at 100pm. The combination of it being a Tuesday and
water temperatures in the mid 50s to around 60 should keep the
presence of people in the water down. Still, the threat is there
and the headlines will be out.

With the synoptic setup remaining similar for Wednesday we could
see another repeat of Beach Hazards and Small Craft headlines
tomorrow.

&&

.FIRE WEATHER...
Issued at 340 AM EDT Tue Jun 6 2023

We are upgrading the Red Flag Watch to a Red Flag Warning with
this forecast issuance for this afternoon and evening across
Central Lower Michigan. Red Flag conditions are a combination of 3
criteria...1) temperatures above 75F, 2) relative humidity values
below 25 percent and 3) winds at or above 20 mph. We should
easily meet the temperature and RH criteria, but the winds may
come just short. Coordination with fire agencies yesterday
included a discussion of the abnormally dry conditions, so the one
marginal ingredient (the wind) will be trumped by the extreme
fire danger (due to lack of rain and very dry fuels) in many
areas. The HRRR has 15 mph winds in the mixed layer this
afternoon, so the wind will not be off by much.

We will be close to criteria the next two days as well so Reg
Flag headlines may occur on Wednesday and Thursday also.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from noon today to 9 PM EDT this evening for
     MIZ037>040-043-044.

     Beach Hazards Statement from 1 PM EDT this afternoon through
     this evening for MIZ037-043-050-056-064.

LM...Small Craft Advisory from 1 PM this afternoon to 11 PM EDT this
     evening for LMZ845>849.

&&

SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Duke
FIRE WEATHER...Duke
MARINE...Duke
Hazardous weather outlook, Jun 5, 4:34 AM EDT, 23 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
434 AM EDT Mon Jun 5 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
434 AM EDT Mon Jun 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Fire danger will be elevated today with some areas reporting
extreme conditions. Warm and dry weather will persist today, but
thankfully winds will not be strong.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Fire danger will remain elevated through the week with very dry
conditions persisting. Very little if any rain is expected
through the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-060845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
434 AM EDT Mon Jun 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance that winds and waves could increase Tuesday
afternoon and evening to levels that could pose a hazard to both
swimmers and boaters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:58 AM EDTRed Flag WarningGRRClare, Lake, Mason, Newaygo, Oceana, Osceola17 hr
Jun 6, 4:10 AM EDTSmall Craft AdvisoryGRR19 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.